Tuesday, March 11, 2014

Incessant Regular Wide Complex Tachycardia

A male in his 50's presented after a witnessed syncopal episode. He reported multiple syncopal events over the last 1-2 months with increasing frequency, as well as recent fatigue.  He had a remote history of in-hospital cardiac arrest during surgery.  He had no anginal symptoms, no CP or SOB.  Prehospital tracings were concerning for monomorphic sustained regular wide complex tachycardia with repeated runs of bigeminy, and no clear evidence of a current of injury.

In the ED, he had VT on the monitor, and the following 12-lead ECG:
There is a regular monomorphic wide complex tachycardia with no P-waves. The computer measured the QRS at 126 ms, but it may be longer, depending on where the QRS ends, and that is not easy to ascertain.  There is left axis deviation and a large R-wave in V1: this is the RBBB-LAFB pattern and suggests either SVT with aberrancy of RBBB/LAFB, or VT with a focus of re-entry in the posterior LV, perhaps posterior fascicle.  A posterior fasciclar VT would usually have a relatively narrow QRS; if this is indeed 126 ms, that would be appropriate for posterior fascicular VT. 

It is most likely to be VT:  There is a large upright R-wave in aVR.  However, if the computer is correct, the QRS is not as wide as it should be for VT.  However, it could be fascicular.  Strongly supporting VT are the beats that follow the sinus beats; these are not preceded by P-waves (no sinus beat and no premature atrial beat either).  Therefore, the ectopic beats are ventricular.  And since the ectopic beat has the same morphology as the tachycardia, the tachycardia is almost certain to be VT.

Arguing against VT is the fact that RS wave in V3 has a duration of only about 80 ms from the start of the R-wave to the nadir of the S-wave (greater than 100 is expected in most VT) and that the QRS duration is short.  However, these would be expected in a posterior fascicular VT.  Fascicular VT, because it starts in the conducting system, looks more like SVT with aberrancy than it looks like VT.  It is also usually much more stable than standard VT (and this patient tolerated his dysrhythmia fairly well, was stable during this ECG, although it did result in syncope).

He was started on an amiodarone bolus and drip, with no response.  Then he was given several boluses of lidocaine and a lidocaine drip.  At a dose of 4mg/min, the VT stopped and the following 12-lead was recorded:
Ventricular bigeminy with couplets, all with the same morphology as the VT.  This proves that the first ECG is indeed VT, because the wide complexes here are definitely PVCs, (not PACs with aberrancy as there are no P-waves) and thus these are not supraventricular beats with aberrancy but definitely ventricular beats.


The patient was given Magnesium with a goal level of 2.5 mEq/L and K was targeted at 4.0 mEq/L. Aspirin, heparin and clopidogrel were given for suspicion of ischemic etiology.  Accordingly, the cath lab was activated.  Coronaries were normal.  Left Ventriculography showed a diffusely hypokinetic ventricle with dyssynergic contraction pattern. There were frequent PVCs during the injection. Visual estimated ejection fraction was approximately 30-40%.



The patient was transferred to the ICU post cath. He was continued on Amiodarone drip in addition to Lidocaine drip.  He had this ECG recorded:
Sinus rhythm with a slightly prolonged QRS

He continued to have high frequency ventricular ectopy with 30 beat runs of VT which were well tolerated. In the morning, he had a 30 beat run of monomorphic VT and then had an episode of severe bradycardia down to the 20's, with loss of pulses and need for brief CPR.  The patient was given 2 mg of atropine and was then transcutaneously paced for 5 minutes during which time he woke up and was alert.  He was sedated and intubated.  Etiology was not entirely clear, but amiodarone was suspected as partly to blame and it was stopped.  A transvenous pacer was placed.  He remained stable on a lidocaine drip.

Later, the patient went for EP study, and because it would be prolonged, he underwent general anesthesia.  No dysrhythmia could be induced under general anesthesia.  He was brought back awake the next day and dysrhythmias were inducible and able to be mapped.  It was found to be a posterior fascicular idiopathic VT.  It was successfully ablated.  The electrophysiologist did not think the bradycardia would be a persistent problem, so did not implant a permanent pacer, but did place a loop recorder to further study this problem.

A cardiac MR was done which showed normal LV function, RV enlargement concerning for possible arrhythmogenic right ventricular dysplasia (this is unlikely, as the VT was of LV origin).  There was no evidence of myocardial scar or edema.

Verapamil may have been useful to terminate this VT and keep the patient in sinus rhythm, and is certainly worth a try.  It was suggested by the electrophysicologist, but not given.  Posterior fascicular VT is usually verapamil sensitive.

Diagnoses:

1. Posterior fascicular idiopathic VT, ablated.  Temporarily best controlled with lidocaine.
2. Syncope due to #1
3. Temporary LV dysfunction due to dysrhythmia.


Here is another case of idiopathic posterior fascicular VT.

See this excellent full text article (Thakur RK et al.  Anatomic substrate for idiopathic left ventricular tachycardia. Circulation 1996;93:497-501.)

2 comments:

  1. Hi, one quick question regarding the criteria for Cathlab activation. Why activate the cathlab on this case? His syncope was over the last 1-2 months and he currently has no chest pain or SOB. Why not wait and do a diagnostic cath instead? Thank you!

    ReplyDelete
  2. I probably would not have activated the Cath Lab. I don't think it was necessary. I am just reporting what happened. Good question.
    Steve Smith

    ReplyDelete